Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

June 19, 2021Taos County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jun 19, 2021, 3:24 PM MDT for Taos County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 3:24 PM MDT (21:24 UTC)
Expired
Jun 19, 2021, 4:00 PM MDT
In force
36 min
Issued by
NWS Albuquerque, NM

County Taos County, NM

The radar

The Albuquerque radar (KABX), 196 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2945 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS85 KABQ 192124
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
324 PM MDT Sat Jun 19 2021
 
NMZ210-213-216-192200-
Upper Rio Grande Valley-Northern Sangre de Cristo Mountains-Tusas
Mountains Including Chama-
324 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TAOS AND NORTHEASTERN
RIO ARRIBA COUNTIES UNTIL 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Tres Piedras, or 18 miles west of Questa, moving
southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Questa, Red River, Taos Ski Valley, Taos Pueblo, Arroyo Hondo, Arroyo
Seco, Valdez, Cerro, San Cristobal and Lama.

This includes the following highways...
 Highway 285 between Mile Markers 386 and 403.
 Highway 64 between Mile Markers 231 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3675 10613 3693 10601 3671 10533 3644 10555
TIME...MOT...LOC 2124Z 298DEG 20KT 3678 10592 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jun 19, 3:18 PM MDT, 6 minutes earlier.

Area forecast discussion, Jun 19, 3:18 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
318 PM MDT Sat Jun 19 2021

.SYNOPSIS...
Drier air is forecast to push in from the northwest for Sunday and
Monday, limiting afternoon and evening showers and thunderstorms to
mainly mountains areas south of Interstate 40. A backdoor cold front
will provide cooler air to central and especially eastern New Mexico
Monday. Dry conditions are forecast for Monday and Tuesday with
increasing moisture from the southwest expected to bring a return of
afternoon showers and thunderstorms by mid week.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Convection firing across the northern mountains will likely diminish
into the evening hours, with activity ending around midnight. While
the setup appears marginal at best, erratic gusty winds and small
hail might occur in some of the stronger cells.

The dome of high pressure wanders southwestward towards the
Sonoran Desert Sunday night, weakening in its trek. 12Z upper air
data shows a 500mb height of 589 dam, a 3 dam departure from the
previous day. The high begins to push eastward Sunday, as flow aloft
shifts more northwesterly, pushing dry air into the state. PWATS get
driven down into the 0.35" to 0.5" range and will help to limit
storms in the afternoon. That said, any storms that do initiate will
be of a drier nature with erratic gusts and lightning being the
primary threats. Coverage will be limited to the Sangre de Cristo
and Sacramento Mts and adjacent highlands. This dry air intrusion
will work to bring temperatures up a few to several degrees
areawide, with several locales reaching into the triple digits. As
such, maintained the heat advisory for the northwest plateau and
middle RGV.

LONG TERM...(MONDAY THROUGH FRIDAY)...
Backdoor cold front results in significant cooling for central and
especially the eastern half Monday. Unfortunately, the low level
cooling will result in quite the cap for convection both Monday and
Tuesday. GFS is the only model generating QPF for the east slopes of
the Sangres while all other models remain dry.

A fair amount of uncertainty remains for Tuesday and Wednesday with
both the GFS & ECMWF tapping moisture remnants of Tropical Storm
Dolores between a relatively deep closed low off the central CA coast
and the Four Corners' high over south-central NM. ECMWF, as is
typical, is not excited about precipitation amounts but has the same
general idea. Above mentioned closed low forces the Four Corners'
high south over far southern NM with dry westerlies returning for
Thursday and Friday. Four Corner's high rebuilds and shifts
northwestward over AZ and then the Great Basin for next weekend. Is
the Dolores moisture the start of the North American Monsoon (NAM)?
The answer is quite complicated but given how how short- lived the
low-level moisture surge is, it's really not. An early onset to the
monsoon may not be in the cards given the transition to a negative
Pacific North- American pattern (PNA).

12/33

&&

.FIRE WEATHER...
Drier air along with breezy conditions will create a few hours of
spotty critical conditions to areas along and west of the
Continental Divide. Some isolated potential exists for thunderstorms
in the afternoon, with most storms being of a drier nature along the
northern and southwestern mts, tracking to the southeast.
Exceptionally low relative humidity takes hold in the afternoon
amongst above average temperatures and high Haines.

A backdoor cold front plunges into the eastern plains on Monday,
dropping temperatures considerably. Considerable moisture comes in
behind this front, with a decent push westward. The relief will be
shortlived however, as temperatures rebound above normal areawide on
Tuesday and the return to daily rounds of afternoon showers and
thunderstorms comes back into play each day after Wednesday through
the end of the week. Lightning ignitions become a threat again by
midweek alongside these warmer temperatures and low relative
humidity values.

12

&&

.AVIATION...
18Z TAF CYCLE
High pressure aloft shifts southwestward as a shortwave traverses
southern CO today. This will bring a chance of showers and
thunderstorms to the northern mts and northeastern NM with gusty
downburst winds and brief downpours. The potential exists for a cell
or two to become strong to severe with hail and damaging winds across
northeastern NM. Showers and storms expected to diminish by the
evening hours, coming to an end by midnight. Otherwise, VFR
conditions will prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64 101  61 100 /   5   0   0   0
Dulce...........................  50  94  49  94 /  10   5   0   5
Cuba............................  58  95  59  94 /  20   0   0   0
Gallup..........................  54  99  53  98 /  20   5   5   0
El Morro........................  54  93  55  92 /  30  10  10   0
Grants..........................  57  96  57  95 /  30  10   0   5
Quemado.........................  59  94  61  92 /  20  10   5   5
Magdalena.......................  66  97  69  93 /  20  10   0  10
Datil...........................  59  94  63  92 /  30   5   0  10
Reserve.........................  56 100  56  99 /  20  10   5   5
Glenwood........................  65 102  63 101 /  20  10  10   5
Chama...........................  48  85  48  85 /  20  20   5   5
Los Alamos......................  63  92  65  87 /  20   5   0  10
Pecos...........................  61  93  60  82 /  30  10   0  10
Cerro/Questa....................  48  84  48  82 /  20  20   5  20
Red River.......................  43  76  45  72 /  30  20  10  20
Angel Fire......................  36  80  37  74 /  20  20  10  20
Taos............................  50  91  51  87 /  10  20   5  10
Mora............................  54  86  53  76 /  30  10   5  20
Espanola........................  61  98  62  93 /  20   0   0  10
Santa Fe........................  62  93  63  87 /  30  10   0  10
Santa Fe Airport................  59  98  59  91 /  30  10   0  10
Albuquerque Foothills...........  71  97  72  94 /  20   0   0   5
Albuquerque Heights.............  72 101  73  96 /  20   0   0   5
Albuquerque Valley..............  66 103  69  98 /  20   0   0   0
Albuquerque West Mesa...........  71 101  71  97 /  20   0   0   0
Belen...........................  70 104  71  99 /  20   0   0   5
Bernalillo......................  68 102  69  97 /  20   0   0   0
Bosque Farms....................  66 103  68  97 /  20   0   0   0
Corrales........................  69 103  70  98 /  20   0   0   0
Los Lunas.......................  66 103  67  98 /  20   0   0   0
Placitas........................  67 100  68  96 /  20   0   0   5
Rio Rancho......................  70 102  70  98 /  20   0   0   0
Socorro.........................  70 105  73 101 /  10   5   0   5
Sandia Park/Cedar Crest.........  65  96  65  89 /  20   0   0   5
Tijeras.........................  66 100  66  93 /  20   5   0  10
Edgewood........................  60  99  60  89 /  20   5   0  10
Moriarty/Estancia...............  55  99  54  89 /  30   5   0   5
Clines Corners..................  60  95  59  80 /  30   5   0   5
Mountainair.....................  62  97  62  88 /  20  10   0   5
Gran Quivira....................  63  97  63  88 /  20   5   5   5
Carrizozo.......................  67 100  66  94 /  10   5   5   5
Ruidoso.........................  60  95  60  87 /   5  20  10  10
Capulin.........................  56  89  52  68 /  40  10  20  20
Raton...........................  53  93  54  73 /  30  20  20  20
Springer........................  55  96  56  77 /  30  10  10  20
Las Vegas.......................  56  91  54  75 /  30  10   5  10
Clayton.........................  63  97  59  70 /  30   5  20  10
Roy.............................  62  95  60  73 /  30   5  10  10
Conchas.........................  65 103  64  80 /  20   5   5   5
Santa Rosa......................  66 101  63  80 /  20   5   5   5
Tucumcari.......................  71 104  67  82 /  10   5   5   0
Clovis..........................  68 101  66  82 /   5   5  10   0
Portales........................  69 103  68  84 /   5   5  10   5
Fort Sumner.....................  71 105  69  86 /  10   5   5   0
Roswell.........................  70 108  72  94 /   0  10  10   5
Picacho.........................  65 101  67  89 /   5  10  10   5
Elk.............................  62  97  63  87 /   0  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201.

Heat Advisory from 1 PM to 8 PM MDT Sunday for the following
zones... NMZ201-219.

&&
Hazardous weather outlook, Jun 19, 2:57 AM MDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
257 AM MDT Sat Jun 19 2021

NMZ201>241-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
257 AM MDT Sat Jun 19 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of a storm or two becoming strong to severe
producing severe wind gusts and hail near the CO border from Raton to
Clayton this afternoon. Meanwhile, scattered afternoon dry
thunderstorms will focus over the Gila and Mogollon Rim.

Near record to record heat will continue across western and central
New Mexico today, where a Heat Advisory is out for the Northwest
Plateau to include Farmington.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Record heat continues Sunday with another round of Heat Advisories
issued for the Northwest Plateau and middle Rio Grande Valley. After
a brief respite from the heat Monday, temperatures climb back to the
100F mark through eastern New Mexico Tuesday and beyond.

Daily rounds of isolated to scattered storms continue to favor the
high terrain heading into next week. Most storms look to be more dry
than wet, producing erratic gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

24

In the hours before

Special weather statement, Jun 19, 1:07 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
107 PM MDT Sat Jun 19 2021

NMZ211-191930-
Jemez Mountains-
107 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOS ALAMOS AND EAST
CENTRAL SANDOVAL COUNTIES UNTIL 130 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Los Alamos, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Los Alamos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3590 10663 3600 10652 3588 10625 3567 10649
TIME...MOT...LOC 1907Z 311DEG 8KT 3590 10651

33
Special weather statement, Jun 19, 1:58 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
158 PM MDT Sat Jun 19 2021

NMZ211-218-192030-
Santa Fe Metro Area-Jemez Mountains-
158 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SANDOVAL AND WEST
CENTRAL SANTA FE COUNTIES UNTIL 230 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cochiti Lake, or 13 miles south of Los Alamos, moving southeast at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Southwestern Santa Fe, La Cienega, Cochiti Pueblo, Frijoles, La
Bajada, Bandelier National Monument, Cochiti Lake, Domingo and Pena
Blanca.

This includes Interstate 25 between Mile Markers 261 and 279.

&&

LAT...LON 3565 10651 3583 10638 3566 10597 3540 10618
TIME...MOT...LOC 1958Z 299DEG 25KT 3570 10638

33
Special weather statement, Jun 19, 3:23 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
323 PM MDT Sat Jun 19 2021

NMZ227-228-192200-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
323 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 400 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sugarite Canyon State Park, or near Raton, moving southeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Raton, Folsom, Raton Pass, Raton Crews Airport, Capulin, Sugarite
Canyon State Park and Sugarite.

This includes the following highways...
 Interstate 25 between Mile Markers 437 and 460.
 Highway 64 between Mile Markers 335 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3693 10380 3649 10411 3694 10502 3700 10498
      3700 10405
TIME...MOT...LOC 2123Z 298DEG 20KT 3696 10438

33
Special weather statement, Jun 19, 3:24 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
324 PM MDT Sat Jun 19 2021

NMZ210-213-216-192200-
Upper Rio Grande Valley-Northern Sangre de Cristo Mountains-Tusas
Mountains Including Chama-
324 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TAOS AND NORTHEASTERN
RIO ARRIBA COUNTIES UNTIL 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Tres Piedras, or 18 miles west of Questa, moving
southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Questa, Red River, Taos Ski Valley, Taos Pueblo, Arroyo Hondo, Arroyo
Seco, Valdez, Cerro, San Cristobal and Lama.

This includes the following highways...
 Highway 285 between Mile Markers 386 and 403.
 Highway 64 between Mile Markers 231 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3675 10613 3693 10601 3671 10533 3644 10555
TIME...MOT...LOC 2124Z 298DEG 20KT 3678 10592

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:56 AM MDTHeat AdvisoryABQBernalillo, Chaves, Cibola, McKinley, Sandoval, San Juan and 2 more41 hr
Jun 19, 1:07 PM MDTSpecial Weather StatementABQLos Alamos23 min
Jun 19, 1:58 PM MDTSpecial Weather StatementABQSanta Fe32 min
Jun 19, 3:23 PM MDTSpecial Weather StatementABQColfax37 min
Jun 19, 3:33 PM MDTSpecial Weather StatementABQSocorro27 min
Jun 19, 4:17 PM MDTSpecial Weather StatementABQSocorro28 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.